Nausea

8 months ago I moved from Methotrexate tablets to injections 15mg Monday. At first, I was so pleased as it stopped the nausea I had been having on tablets, but recently it has all gone to pot!  Nausea back with a vengeance, more or less writing off all of Tuesday and it is often accompanied with bouts of dashing off to the loo. Spoke with rheumy nurse as had a check recently, when she said everything to do with the disease was well under control, and she suggested I take more folic tablets. That has unfortunately made things worse. Anyone gone any tips out there on how you cope with it because it is getting me down and making me grumpy! I also take hydroxy

6 Replies

oldestnewest
  • Sorry to read about the nausea: the comments in this thread suggest various medications that might be worth discussing with your team: healthunlocked.com/nras/pos...

    Good wishes for an acceptable solution for you.

  • Thank you, will check it out

  • Hi,

    I feel your pain as when I was first diagnosed with RA 16 years ago I went through exactly the same thing. I started off on MTX in tablet form and waited 4 months before it had any effect. At the time my RA was out of control and I was desperate for anything to help so the nausea was something I could put up with. 

    Anyway, eventually and literally overnight I suddenly started feeling a lot better. Over time the nausea became more of an issue and was making my life thoroughly miserable. So they put me on subcutaneous MTX with the promise that as this bypassed first phase metabolism (I.e. it goes straight to the blood and is metabolised from there, rather than being digested and passing through the liver before being metabolised) it would get rid of the nausea. 

    Made very little difference. I remember vividly driving to work 4 days after the injection and having to pull over to throw up in a plastic bag I had started carrying for the purpose. I regularly had to throw up in the toilets at work. Not great in a large office as most people don't know why and naturally assume you're an alcoholic or something. 

    They gave me anti-emetics (metaclopramide if memory serves) and they made no difference either. Eventually, and we're talking a few years passed by, they allowed me to take a biologic without taking MTX. which is where I am to this day. 

    I think what I am trying to say is that they are allowed to prescribe biologics without concurrent MTX and don't let them tell you otherwise. You have to complain loudly and often. I don't mean shout, but keep on at them and try everything they suggest first. They can ultimately agree that the 'side effects are not tolerated' and allow you to come off it. 

    Emphasise how much the nausea interferes with your normal activities. And that it is making you depressed as it never goes away. 

    It takes time unfortunately, but stick with it and they will eventually cave in. At least my Rheumatologist did, although he is a top, top man and a superb doctor also. I think it makes their life more difficult as they have to justify it to the powers that be. 

    Sorry for the long post, and that I can't suggest any ways of dealing with it. If the disease is under control they may be more willing to allow you to stop taking it (if that's what you want, it is after all the 'gold standard' in RA meds). 

     I now take Humira alone (apart from the painkillers etc) having got off steroids also and have been in remission for about 5 years  I have still had a knee replacement and both hips resurfaced mind so it doesn't go away completely, whatever your blood test results tell you.

    Good luck. There will be better times.

    Ade

  • Thank you so much for your reply, I shall contact them to discuss. Have already told my GP that at my age, I can`t afford to lose a day of my life each week! I hope that you continue to stay well

  • That's a good way of looking at it. I'm on oral MTX - started just 6-7 weeks ago - and I'm still losing a day or two each week. But before diagnosis and treatment, which was just a few months ago, I was losing 3+ days per week, so this feels tolerable for now... I found myself wondering this weekend though, how long it was going to go on for...

  • That must be so misery making, I feel for you. The only thing I can really add is maybe your GP could prescribe you an anti emetic, that's certainly worth a try. As your nurse says the disease is controlled it seems the MTX is working but as less of the drug is lost often when we're changed to injections a slightly lower dose is prescribed. Do you think that's worth questioning? I'm pretty well controlled on 20mg but where I just have the day after injecting feeling more tired & less appetite that extends to 4 days of feeling proper grotty unless I come back down to 17.5mg, my liver prefers it too. You can only ask, unless you prefer to try a different DMARD?

    I used to take HCQ & that gave me really bad headaches, not migraines but similarity migraine they definitely made me nauseous. Not in the beginning either, the longer I took it the worse the symptoms were, I had light sensitivity as well. It became a less effective anyway so it was stopped but reading the PIL feeling of being sick & being sick is a common side effect (literal translation from Spanish leaflet!).

    When you say increased your folic acid are you taking 5mg on 6 days, just omitting the day you inject? I have read that some Rheumys dispute the not taking it on MTX day 'rule'. If it's been left to you how often the days you take it maybe you could try that unless specifically told otherwise by your nurse?

    I hope you find something that helps, but if you don't all is not lost, there are other treatment options. x

You may also like...